New Mexico, 2013Flash Flood in New Mexico, August 6, 2013
August 6, 2013 · NWS EPZ · 1 event in 1 county or zone
A weak upper low was located over Southeast Arizona with weak south-southwest flow aloft over New Mexico. Ample low level moisture combined with these other features allowed for slow moving thunderstorms to drop heavy rain over Northwestern Sierra County and produce localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low was located over Southeast Arizona with weak south-southwest flow aloft over New Mexico. Ample low level moisture combined with these other features allowed for slow moving thunderstorms to drop heavy rain over Northwestern Sierra County and produce localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 6, 12:31 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 12:31 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT TUE AUG 6 2013
.SYNOPSIS...
AFTER ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS EVENING AND OVERNIGHT...WE'LL SEE A DECREASE IN STORM ACTIVITY
THROUGH EARLY FRIDAY AFTERNOON AS HIGH PRESSURE ALOFT SERVES TO CAP
MOST STORM ACTIVITY EXCEPT IN AREA MOUNTAINS. THE RISK OF RAIN WILL
INCREASE FRIDAY NIGHT AND SATURDAY AS A BACKDOOR COLD FRONT MOVES
NEAR THE REGION BY EARLY FRIDAY AND SOUTHEAST SURFACE WINDS BRING
ADDITIONAL MOISTURE. LATER IN THE WEEKEND AND EARLY NEXT WEEK WE
SHOULD RETURN TO A WEAK MONSOON PATTERN WITH THE BEST CHANCES OF
STORMS OVER FAR WESTERN PORTIONS OF THE AREA.
&&
.DISCUSSION...
NOT MUCH CHANGE FROM PREVIOUS THINKING. HRRR BRINGS A CLUSTER OF
STORMS NORTH OVER MEXICO THIS EVENING BUT DIMINISHES ACTIVITY AS
IT APPROACHES EL PASO/HUDSPETH COUNTIES. MAY REGRET IT BUT I PUSHED
POPS ABOVE MOS OVER THAT AREA FOR 1ST PERIOD.
OTHERWISE UPPER HIGH BUILDS BACK INTO REGION FOR TOMORROW THROUGH
MOST OF FRIDAY BEFORE BACKDOOR COLD FRONT MOVES INTO EASTERN PLAINS
OF NM FRIDAY. OVERALL LOWER POPS EXPECTED. GIVEN THE USUAL POOR
PERFORMANCE OF MODELS IN HANDLING THESE BACKDOORS...I WOULDN'T BE
SURPRISED TO HAVE A FRONTAL PASSAGE LATER FRIDAY INTO EARLY
SATURDAY. IN THIS CASE IT WON'T MAKE AS MUCH DIFFERENCE AS IT
USUALLY WOULD SINCE WINDS AHEAD OF THE FRONT WILL SWING TO THE SE
AND RETURN TROPICAL MOISTURE INTO THE REGION. THIS WILL GIVE THE
BEST CHANCE OF SHOWERS AND STORMS AFTER THIS EVENING. IF THE FRONT
ARRIVES RAINFALL WOULD BE HEAVIER AND POSSIBLE SEVERE STORMS WOULD
COME INTO PLAY.
AFTER THAT THE UPPER HIGH AND BUILDS BACK OVER THE AREA GRADUALLY
DIMINISHING STORMS ONCE AGAIN INTO EARLY NEXT WEEK.
&&
.AVIATION...VALID 07/00Z-08/00Z.
MOSTLY VFR THRU THE PERIOD. 00Z-09Z SCATTERED TSRAGS 3SM BKN060CB
TOPS 420. ISOLD AREAS MVFR TO VFR IN/NR TSTMS. SURFACE WINDS
SOUTHWEST 12-22KTS...EXCEPT FOR WIND GUSTS TO 45 KTS NEAR STORMS.
AFT 09Z SCT080 SCT-BKN 100-200. ISOLD -SHRA UNTIL 18Z THEN VERY
ISOLD TS ALL AREAS ESPLY MTNS AND WINDS WSW 15G25KTS.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NORTHEAST TEXAS WILL AGAIN CHANNEL THE
DEEPER MOISTURE MAINLY OVER SOUTHWESTERN NEW MEXICO WITH SCATTERED
AFTERNOON THUNDERSTORMS. AN UPPER TROUGH OVER ARIZONA WILL ALSO
PROVIDE SOME ADDITIONAL DYNAMICS FOR THUNDERSTORM DEVELOPMENT MAINLY
WEST OF THE RIO GRANDE. EAST OF THE RIO GRANDE THUNDERSTORM
DEVELOPMENT WILL BE MORE ISOLATED. THE UPPER TROUGH OVER ARIZONA IS
FORECAST TO MOVE ACROSS NEW MEXICO WEDNESDAY BRINGING WIDELY
SCATTERED THUNDERSTORMS BUT THEN USHER IN DRIER AIR LATER IN THE
DAY. WITH DRIER AIR...THERE WILL BE ONLY A FEW MOUNTAIN
THUNDERSTORMS ON THURSDAY. A POSSIBLE WEAK BACK DOOR FRONT WILL MOVE
IN TO THE AREA EARLY FRIDAY SHIFTING THE WINDS TO THE SOUTHEAST
THEREBY INCREASING THE MOISTURE AT LOWER LEVELS FRIDAY INTO THE
WEEKEND. THIS WILL INCREASE THUNDERSTORMS ACROSS THE AREA WITH
TEMPERATURES STILL REMAINING MAINLY ABOVE NORMAL. MIN RH VALUES
WILL GENERALLY RUN IN THE 25% TO 35% RANGE ALL AREAS TUESDAY AND
WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 92 75 94 74 / 30 10 10 10 10
SIERRA BLANCA 68 94 69 95 71 / 30 10 20 20 20
LAS CRUCES 68 91 67 91 69 / 10 10 10 10 10
ALAMOGORDO 71 93 68 94 68 / 20 10 20 10 10
CLOUDCROFT 51 67 51 69 49 / 20 20 20 20 20
TRUTH OR CONSEQUENCES 67 90 67 90 67 / 20 30 10 10 10
SILVER CITY 60 79 58 83 60 / 30 30 10 10 10
DEMING 67 89 64 91 65 / 20 20 10 10 10
LORDSBURG 63 87 63 90 65 / 30 20 10 10 10
WEST EL PASO METRO 74 92 73 94 74 / 30 10 10 10 10
DELL CITY 70 95 69 97 67 / 10 10 10 10 10
FORT HANCOCK 73 95 72 97 72 / 30 10 10 10 20
LOMA LINDA 65 86 66 88 67 / 30 10 10 10 10
FABENS 73 93 71 95 71 / 30 10 10 10 10
SANTA TERESA 70 92 71 93 71 / 30 10 10 10 10
WHITE SANDS HQ 70 92 70 92 69 / 10 10 10 10 10
JORNADA RANGE 67 92 67 92 67 / 10 20 10 10 10
HATCH 66 88 67 89 67 / 20 20 10 10 10
COLUMBUS 66 89 67 91 67 / 20 10 10 10 10
OROGRANDE 72 93 71 94 69 / 20 10 10 10 10
MAYHILL 59 78 58 78 55 / 20 20 20 20 20
MESCALERO 57 79 56 80 56 / 20 20 20 20 20
TIMBERON 57 76 58 77 56 / 20 10 10 20 20
WINSTON 57 78 58 80 57 / 20 40 20 20 10
HILLSBORO 63 84 62 86 63 / 20 30 10 20 10
SPACEPORT 67 90 67 91 67 / 20 20 10 10 10
LAKE ROBERTS 58 78 55 82 58 / 30 40 20 20 10
HURLEY 62 81 61 86 62 / 30 30 10 10 10
CLIFF 61 84 60 88 61 / 40 40 10 20 10
MULE CREEK 56 80 56 85 58 / 40 40 10 10 10
FAYWOOD 63 82 61 85 63 / 20 30 10 10 10
ANIMAS 63 87 65 89 65 / 30 30 20 10 10
HACHITA 64 88 64 90 66 / 30 20 10 10 10
ANTELOPE WELLS 63 86 63 89 65 / 30 30 20 20 10
CLOVERDALE 61 80 61 84 63 / 30 30 20 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
02/20
Hazardous weather outlook, Aug 6, 9:30 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT TUE AUG 6 2013
NMZ401>417-TXZ418>424-071815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1030 AM MDT TUE AUG 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED. WIND GUSTS TO 50 MPH...HAIL TO ONE HALF INCH...
LOCAL RAINFALL UP TO ONE INCH MAY ACCOMPANY A FEW STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WESTERLY WINDS WILL TRANSPORT DRIER MORE STABLE AIR INTO THE AREA
FOR WEDNESDAY INTO FRIDAY AFTERNOON RESULTING IN ONLY SLIGHT CHANCES
OF THUNDERSTORMS.
THUNDERSTORMS WILL INCREASE FRIDAY NIGHT AND SATURDAY AS A BACKDOOR
FRONT APPROACHES THE AREA AND MOISTURE FLOWS BACK INTO THE REGION.
FOR SUNDAY AND MONDAY SHOWERS AND THUNDERSTORMS WILL BE LIMITED TO
MAINLY WESTERN PORTIONS OF THE FORECAST AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE OFFICE
AND/OR LAW ENFORCEMENT.
MACBLAIN
Flash Flood, Sierra
- When
- August 6, 3:40 PM MST to 5:30 PM MST
- Where
- Sierra County, 1.21 mi NW of Winston to 1.22 mi NNE of Chloride
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -107.667
A spotter reported low water crossings along Highway 52 were flowing about 3 to 4 feet deep with a lot of debris. Road north of Winston was impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flooding and Damaging Winds in Kansas, August 6 to 7, 2013$29,000 · 65 kt wind · 13 events
- Flash Flood and Damaging Wind in Texas, August 6, 2013$24,000 · 65 kt wind · 2 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473568.